Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Kansas City, MO

September 3, 2014Johnson County, Linn County, Miami County, Kansas

NWS Kansas City, MO issued this flash flood warning at Sep 3, 2014, 7:13 AM CDT for Johnson County, Linn County, Miami County, Kansas. It was in force for 4 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2014, 7:13 AM CDT (12:13 UTC)
Expired
Sep 3, 2014, 11:00 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:15 AM CDTHEAVY RAIN 1.898 Nnw Blue Mound, KSRAINFALL THROUGH 7AM.
Sep 3, 7:20 AM CDTHEAVY RAIN 2.3Wsw Osawatomie, KSRAINFALL TOTAL THROUGH 7AM.
Sep 3, 7:55 AM CDTFLASH FLOODGardner, KSTHE INTERSECTION AT WAVERLY ROAD AND 175TH IS UNDERWATER. ALSO THE INTERSECTION OF MOONLIGHT AND SANTA FE HAS WATER 6-12 INCHES DEEP.
Sep 3, 8:08 AM CDTHEAVY RAIN 2.82 Nne Edgerton, KSSTORMWATCH RAINFALL TOTAL SINCE 4AM.
Sep 3, 8:09 AM CDTHEAVY RAIN 3.234 Ne Rantoul, KSRAINFALL TOTAL AS OF 8AM.
Sep 3, 8:10 AM CDTHEAVY RAIN 2.485 N Edgerton, KSSTORMWATCH RAINFALL TOTAL SINCE 5AM.
Sep 3, 8:10 AM CDTHEAVY RAIN 2.66 Nne Edgerton, KSSTORMWATCH RAINFALL TOTAL SINCE 5AM.
Sep 3, 8:13 AM CDTHEAVY RAIN 3.195 Ssw Clearview City, KSSTORMWATCH RAINFALL TOTAL SINCE 5AM.
Sep 3, 8:15 AM CDTFLASH FLOOD1 E Gardner, KSAREA OF MOONLIGHT ROAD AND SANTA FE STREET HAVE ESTIMATED 6 TO 12 INCHES OF WATER ON ROAD. RELAYED VIA SOCIAL MEDIA.
Sep 3, 8:15 AM CDTFLASH FLOOD5 Ne Edgerton, KSINTERSECTION OF 175TH AND WAVERLY UNDER WATER. RELAYED VIA SOCIAL MEDIA.
Sep 3, 8:28 AM CDTHEAVY RAIN 2.135 S De Soto, KSSTORMWATCH RAINFALL TOTAL SINCE 5AM.
Sep 3, 9:19 AM CDTHEAVY RAIN 3.735 Nne Pleasanton, KSRAINFALL TOTAL SINCE 4AM. OVER 2 INCHES OF RAIN HAS FALLEN IN THE LAST HALF HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WGUS53 KEAX 031213
FFWEAX
KSC091-107-121-031600-
/O.NEW.KEAX.FF.W.0029.140903T1213Z-140903T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 AM CDT WED SEP 3 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  MIAMI COUNTY IN EAST CENTRAL KANSAS...
  WESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1100 AM CDT

* AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES SUGGEST AS MUCH AS 4 INCHES   
  OF RAIN HAS FALLEN ACROSS THE WARNED AREA AND ADDITIONAL HEAVY     
  RAINFALL IS LIKELY THIS MORNING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EDGERTON...GARDNER...LA CYGNE...MOUND CITY...OLATHE...OSAWATOMIE...
  PAOLA...PLEASANTON...SPRING HILL...BLUE MOUND...FONTANA...PARKER
  AND PRESCOTT.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 200 AND 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3804 9508 3898 9506 3898 9503 3899 9502
      3893 9480 3803 9463

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 5:58 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 3, 5:58 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT Wed Sep 3 2014

.SHORT TERM...(Today through Friday)
Issued at 350 AM CDT WED SEP 3 2014

Scattered storms will continue to develop and slowly build east
across eastern Kansas and far western Missouri this morning as the
nocturnal LLJ slides gradually east. A few additional showers and
storms are possible through the daylight hours today even as the LLJ
weakens, due to a weak upper disturbance moving across the region.
Strong storms are not expected due to weak forcing and flow aloft,
and rainfall amounts will be generally light. Storms and associated
cloud cover could impact afternoon temperatures, but increasing
southerly winds and rising 850 temperatures should still allow
surface temps to rise into the upper 80s to lower 90s, especially
across our southwest where precipitation should clear out earlier in
the day.

Very warm temperatures are expected Thursday as the 850 heat axis
shifts over the CWA, bringing 850 hPa temperatures into the 22 to 24
degrees C range, while south southeasterly surface flow continues to
draw low-level moisture into the region. Highs will reach the lower
to mid 90s CWA-wide and heat indices will likely reach or slightly
exceed 100 degrees, but the current forecast does not warrant a heat
advisory at this time.

By Thursday night, a low pressure system traveling from the Northern
Plains into southern Canada will send a fairly significant cold
front into our area. Showers and storms will become increasingly
likely as the front approaches Thursday night, and will continue
Friday and Friday night as the front slowly sinks southward. Most of
the ascent associated with the parent trough will stay north and
east of the CWA as the cold front moves through, and stronger flow
aloft will lag well behind, so strong/severe storms are not
anticipated Thursday night or Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 350 AM CDT WED SEP 3 2014

Long advertised cool down to be on our doorstep by the start of the
period as region will reside in a post frontal airmass behind
Friday's cold front. Strong surface high pressure across the lower
Missouri Valley will maintain continued northerly winds through the
day while 850 temps of 11-14C ensure highs of anywhere between 4-8
degrees below normal for this time of year. Dry conditions to
continue right through the end of the weekend with slightly warmer
conditions expected Sunday afternoon as high pressure begins sliding
east into the Ohio Vly. By Sunday night...warm advection to increase
across the central Plains as a southerly low-level jet intensifies as
return flow is reestablished. Southerly flow impinging upon the
stalled front to the south will likely lead to increased cloudiness
and developing shwrs/storms overnight Sunday...with the heaviest
activity likely remaining to our west. The threat for organized
precip may in fact hold off until Monday night/early Tuesday when a
northern Plains disturbances attempts to drag the stalled front
through the area. From this vantage point however...front looks to
stall across the region as high pressure across the eastern U.S.
prevents much eastward progress. This combined with several passing
shortwave disturbances in progressive zonal flow aloft will lead to
continued shower and thunderstorm chances through middle portions of
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 558 AM CDT WED SEP 3 2014

Showers and storms currently over eastern KS and far western M0 will
continue to build east over the next 1-2 hours, then should gradually
start to turn south and dissipate in coverage by mid to late morning.
Storms are most likely to impact MKC and MCI, but may also briefly
brush the KSTJ area before 12z. After storms head out of the
terminals, mainly VFR conditions are expected for the remainder of
the period. Winds will remain sustained out of the south at 12 to 15
kts today and tonight, occasionally gusting to 25 kts during the late
morning and afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Laflin
LONG TERM...32
AVIATION...Laflin
Hazardous weather outlook, Sep 3, 3:54 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 AM CDT WED SEP 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
354 AM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF EASTERN KANSAS AND
 NORTHERN MISSOURI TODAY AS A WARM FRONT LIFTS NORTH THROUGH THE
 AREA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HIGH TEMPERATURES WARMING INTO THE LOWER TO MIDDLE 90S ON THURSDAY
 WILL RESULT IN HEAT INDEX VALUES RANGING FROM 95 TO 100 DEGREES.

 A STRONG COLD FRONT WILL BEGIN MOVING SOUTH ACROSS THE REGION ON
 FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
 FEATURE BEFORE THE FRONT CLEARS THE AREA EARLY SATURDAY MORNING. THE
 THREAT FOR SEVERE WEATHER REMAINS LOW AT THIS THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:49 AM CDTAreal Flood AdvisoryEAXJohnson, Linn, Miami4 hr
Sep 3, 8:56 AM CDTFlash Flood WarningEAXLinn5 hr

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.